Illinois, 2010Winter Storm and Winter Weather in Illinois, January 6 to 7, 2010
January 6 to 7, 2010 · NWS ILX · 23 events in 23 counties and zones
An area of low pressure tracking from the Plains northeastward into the Great Lakes brought a period of moderate to heavy snow to parts of central Illinois from the evening of January 6th through the morning of January 7th. where 5 to 7 inch totals were common.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure tracking from the Plains northeastward into the Great Lakes brought a period of moderate to heavy snow to parts of central Illinois from the evening of January 6th through the morning of January 7th. Snowfall was greatest along and north of I-72...where 5 to 7 inch totals were common. Once the snow subsided, gusty northwesterly winds created considerable blowing and drifting across the area through the night of January 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 6, 5:15 PM CST, 45 minutes earlier.
Area forecast discussion, Jan 6, 5:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
515 PM CST WED JAN 6 2010
.DISCUSSION...
ISSUED 252 PM CST WED JAN 6 2010
WIDESPREAD ACCUMULATING SNOW EXPECTED TONIGHT AND THURSDAY...FOLLOWED
BY WINDY AND SHARPLY COLDER CONDITIONS BY THE END OF THE WEEK.
SHORT TERM...TONIGHT THROUGH SATURDAY
LATEST UPPER AIR ANALYSIS SHOWS VIGOROUS WAVE OVER THE NORTHERN
PLAINS...WITH SNOW DEVELOPING IN ADVANCE OF THIS FEATURE AS FAR
SOUTHEAST AS CENTRAL IOWA AND NORTHERN MISSOURI. SATELLITE/RADAR
LOOPS ARE SUGGESTING THE PRECIP IS SPREADING EASTWARD FASTER THAN
PREVIOUSLY FORECAST...HOWEVER THINK AN EARLY EVENING PRECIP ONSET
ACROSS THE ILLINOIS RIVER VALLEY STILL LOOKS GOOD. 12Z KILX/KDVN
SOUNDINGS WERE QUITE DRY FROM THE SURFACE UP TO ABOUT 500MB...SO
THE COLUMN WILL NEED TO FULLY SATURATE BEFORE THE SNOW CAN REACH
THE GROUND.
ISENTROPIC LIFT RAPIDLY INCREASES ACROSS THE WESTERN KILX CWA BY
00Z...THEN SPREADS EASTWARD ACROSS THE REMAINDER OF THE AREA BY
MIDNIGHT. WITH FORECAST SOUNDINGS SHOWING THE INITIALLY DRY
AIRMASS RAPIDLY MOISTENING AS WELL...THINK SNOW WILL DEVELOP AS
FAR EAST AS THE I-57 CORRIDOR BEFORE MIDNIGHT. BEST LIFT IS
FOCUSED ON THE 295K ISENTROPIC SURFACE BETWEEN 03Z AND
15Z...DURING WHICH TIME MODERATE TO OCCASIONALLY HEAVY BURSTS OF
SNOW WILL BE LIKELY.
SURFACE WAVE ASSOCIATED WITH THIS SYSTEM IS INITIALLY QUITE
WEAK...BUT WILL BEGIN TO DEEPEN AS IT PUSHES INTO INDIANA BY
THURSDAY AFTERNOON. DRY AIR WRAPPING AROUND THE WAVE WILL
OVERSPREAD THE CENTRAL AND SOUTHERN KILX CWA BY LATE MORNING/EARLY
AFTERNOON...ESSENTIALLY BRINGING AN END TO THE SIGNIFICANT
SNOWFALL BY AROUND 18Z THURSDAY. HAVE FACTORED THIS DRY SLOTTING
INTO THE FORECAST BY FEATURING CATEGORICAL POPS ACROSS THE BOARD
THURSDAY MORNING...DROPPING TO JUST CHANCE POPS SOUTH OF I-72 BY
AFTERNOON. FURTHER NORTH...DEEPENING SURFACE LOW MOVING INTO
INDIANA WILL ALLOW DEFORMATION ZONE SNOW TO CONTINUE ALONG AND
NORTH OF I-72. BOTH NAM-WRF AND GFS INDICATE LIGHT SNOW CONTINUING
ACROSS THE CENTRAL AND NORTHERN ZONES INTO THURSDAY NIGHT...BEFORE
GRADUALLY TAPERING OFF AND ENDING.
BASED ON THE 500MB VORT TRACK RIGHT ACROSS THE HEART OF CENTRAL
ILLINOIS AND THE EXPECTED LOCATION OF THE DEFORMATION ZONE SNOW ON
THE BACK SIDE OF THE SYSTEM...HAVE ISSUED A WINTER STORM WARNING
FOR ALL LOCATIONS ALONG AND NORTH OF I-72. THIS AREA WILL SEE A
GENERAL 6 TO 7 INCH SNOWFALL...WITH LOCALIZED 8 TO 9 INCH AMOUNTS
WITHIN MESOSCALE SNOW BANDS ALONG AND NORTH OF A RUSHVILLE TO
BLOOMINGTON LINE. FURTHER SOUTHEAST...THE DRY SLOTTING THURSDAY
AFTERNOON WILL LIMIT ACCUMULATIONS TO THE 4 TO 5 INCH RANGE ALONG
AND SOUTH OF I-70.
AS THE LOW DEEPENS ACROSS NORTHERN INDIANA...GUSTY NORTHWESTERLY
WINDS WILL DEVELOP LATE THURSDAY AFTERNOON AND CONTINUE THROUGH
THURSDAY NIGHT. SINCE THIS WILL BE A LIGHT/FLUFFY SNOW WITH SNOW
TO LIQUID RATIOS OF AROUND 20 TO 1...CONSIDERABLE BLOWING AND
DRIFTING WILL OCCUR. IN ADDITION...FALLING TEMPS WILL CREATE
DANGEROUSLY LOW WIND-CHILL VALUES BY LATE THURSDAY NIGHT INTO
FRIDAY MORNING...POTENTIALLY WARRANTING A WIND-CHILL ADVISORY AT
THAT TIME.
AFTER A FEW LINGERING FLURRIES ON FRIDAY...CLEARING SKIES AND
BITTERLY COLD TEMPS WILL BE IN STORE FOR FRIDAY NIGHT THROUGH
SATURDAY NIGHT...WITH OVERNIGHT LOW TEMPS DROPPING BELOW ZERO.
LONG TERM...SUNDAY THROUGH WEDNESDAY
NOT TOO MANY CHANGES WERE MADE TO THE EXTENDED...AS A RELATIVELY
QUIET PERIOD APPEARS TO BE ON TAP. MODELS ARE STILL INDICATING
ANOTHER WEAK WAVE AND ACCOMPANYING COLD FRONT DROPPING THROUGH THE
REGION ON MONDAY...SO HAVE INCLUDED SLIGHT CHANCE POPS FOR LIGHT
SNOW AT THAT TIME. NO OTHER MAJOR WEATHER SYSTEMS WILL IMPACT
CENTRAL ILLINOIS THROUGH WEDNESDAY.
BARNES
&&
.AVIATION...
ISSUED 515 PM CST WED JAN 6 2010
INITIAL VFR CONDS WL DETERIORATE RAPIDLY THIS EVE FM W TO E. CENTER
OF THE UPR LOW IS MOVING SEWD ACRS SD AND WL CONT INTO THE MS RVR
VLY THIS TAF PD. SNOW HAS BEGUN AT BRL/UIN/STL...SO EXPCT CIGS/VSBYS
TO BCM MVFR AT PIA/SPI SHORTLY...FOLLOWED QUICKLY BY IFR CONDS. THE
PCPN WL PROGRESS THRU BMI/DEC TO CMI BEFORE 06Z. WIND AND BLSN
SHOULD NOT BCM A FACTOR TIL 15Z-18Z THU...AND BY THEN THE SNOW
SHOULD BEGIN TO TAPER OFF. LOW CLDS WL CONT THRU THE PD...WITH VSBY
RESTRICTIONS DUE TO BLSN CONTG EVEN AFT THE SNOW TAPERS OFF AFT 18Z
THU. WND SPEEDS WL INCRS EVEN MORE AFT THIS TAF PD.
04
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST
FRIDAY FOR ILZ054>057-061>063-066>068-071>073.
WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 AM CST FRIDAY
FOR ILZ027>031-036>038-040>053.
&&
Hazardous weather outlook, Jan 6, 3:00 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CST WED JAN 6 2010
ILZ027>031-036>038-040>053-071200-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
STARK-TAZEWELL-VERMILION-WOODFORD-
300 PM CST WED JAN 6 2010
...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 AM
CST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A DEVELOPING STORM SYSTEM WILL TRACK THROUGH THE REGION TONIGHT
INTO THURSDAY. THIS SYSTEM IS EXPECTED TO PRODUCE 6 TO 8 INCHES OF
SNOWFALL...WITH LOCALLY HIGHER AMOUNTS. HEAVIEST SNOW IS EXPECTED
FROM JUST BEFORE MIDNIGHT THROUGH THE MORNING. BY SUNRISE...SEVERAL
INCHES SHOULD ALREADY BE ON THE GROUND.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE ACCUMULATING SNOWS MENTIONED ABOVE SHOULD TAPER OFF BY
THURSDAY AFTERNOON. STRONG WINDS BEHIND THE SYSTEM WILL RESULT IN BLOWING
AND DRIFTING SNOW THURSDAY AFTERNOON AND NIGHT.
COLDER AIR WILL RETURN FOR THE END OF THE WEEK THROUGH THE WEEKEND
BEHIND THE MIDWEEK STORM. AT THIS TIME...TEMPERATURES AND WIND
CHILLS APPEAR LIKELY TO BE AS COLD AS THIS PAST WEEKEND.
FOR INTERESTS ALONG THE ILLINOIS RIVER...THE ILLINOIS RIVER WILL
REMAIN IN FLOOD FOR THE NEXT SEVERAL DAYS FROM HAVANA DOWNSTREAM
TO VALLEY CITY.
.SPOTTER INFORMATION STATEMENT...
NO SPOTTER ACTIVATION IS ANTICIPATED AT THIS TIME...THOUGH SNOW
REPORTS FROM OUR COOP AND MESONET OBSERVERS WOULD BE APPRECIATED.
ILZ054>057-061>063-066>068-071>073-071200-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
300 PM CST WED JAN 6 2010
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
6 AM CST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A DEVELOPING STORM SYSTEM WILL TRACK THROUGH THE REGION TONIGHT
INTO THURSDAY. THIS SYSTEM IS EXPECTED TO PRODUCE 4 TO 6 INCHES OF
SNOWFALL...WITH LOCALLY HIGHER AMOUNTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE ACCUMULATING SNOWS MENTIONED ABOVE SHOULD TAPER OFF BY MIDDAY
THURSDAY. STRONG WINDS BEHIND THE SYSTEM WILL RESULT IN BLOWING AND
DRIFTING SNOW LATER THURSDAY AFTERNOON AND NIGHT.
COLDER AIR WILL RETURN FOR THE END OF THE WEEK THROUGH THE WEEKEND
BEHIND THE MIDWEEK STORM. AT THIS TIME...TEMPERATURES AND WIND
CHILLS APPEAR LIKELY TO BE AS COLD AS THIS PAST WEEKEND.
.SPOTTER INFORMATION STATEMENT...
NO SPOTTER ACTIVATION IS ANTICIPATED AT THIS TIME...THOUGH SNOW
REPORTS FROM OUR COOP AND MESONET OBSERVERS WOULD BE APPRECIATED.
HJS/SMITH
Winter Storm, Knox
- When
- January 6, 6:00 PM CST to January 7, 11:00 AM CST
- Where
- Knox forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.932, -90.213 (the zone’s center; the record gives no point)
Numerous weather observers across Knox County measured 6 to 7 inches of snow. As a result of snow-covered roadways, several traffic accidents and vehicle slide-offs were reported.
Winter Storm, Fulton
- When
- January 6, 7:00 PM CST to January 7, 11:00 AM CST
- Where
- Fulton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.473, -90.207 (the zone’s center; the record gives no point)
Numerous weather observers across Fulton County measured 6 to 7 inches of snow.
Winter Storm, Peoria
- When
- January 6, 7:00 PM CST to January 7, 12:00 PM CST
- Where
- Peoria forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.788, -89.760 (the zone’s center; the record gives no point)
Numerous weather observers across Peoria County measured around 6 inches of snow.
Winter Storm, Stark
- When
- January 6, 7:00 PM CST to January 7, 11:30 AM CST
- Where
- Stark forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.093, -89.797 (the zone’s center; the record gives no point)
Numerous weather observers across Stark County measured around 6 inches of snow.
Winter Weather, Schuyler
- When
- January 6, 7:00 PM CST to January 7, 11:00 AM CST
- Where
- Schuyler forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.158, -90.615 (the zone’s center; the record gives no point)
Numerous weather observers across Schuyler County reported 4 to 5 inches of snow.
Winter Weather, Scott
- When
- January 6, 7:00 PM CST to January 7, 11:00 AM CST
- Where
- Scott forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.644, -90.475 (the zone’s center; the record gives no point)
Numerous weather observers across Scott County reported 4 to 5 inches of snow.
Winter Storm, Marshall
- When
- January 6, 7:30 PM CST to January 7, 12:00 PM CST
- Where
- Marshall forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.033, -89.345 (the zone’s center; the record gives no point)
Numerous weather observers across Marshall County measured around 6 inches of snow.
Winter Storm, Mason
- When
- January 6, 7:30 PM CST to January 7, 12:00 PM CST
- Where
- Mason forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.240, -89.917 (the zone’s center; the record gives no point)
Numerous weather observers across Mason County measured 6 to 7 inches of snow.
Winter Storm, Tazewell
- When
- January 6, 7:30 PM CST to January 7, 12:00 PM CST
- Where
- Tazewell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.508, -89.513 (the zone’s center; the record gives no point)
Numerous weather observers across Tazewell County measured around 6 inches of snow.
Winter Storm, Woodford
- When
- January 6, 7:30 PM CST to January 7, 12:00 PM CST
- Where
- Woodford forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.788, -89.211 (the zone’s center; the record gives no point)
Numerous weather observers across Woodford County measured around 6 inches of snow.
Winter Weather, Cass
- When
- January 6, 7:30 PM CST to January 7, 12:00 PM CST
- Where
- Cass forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.974, -90.247 (the zone’s center; the record gives no point)
Numerous weather observers across Cass County reported 4 to 6 inches of snow.
Winter Weather, Menard
- When
- January 6, 7:30 PM CST to January 7, 12:00 PM CST
- Where
- Menard forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.027, -89.802 (the zone’s center; the record gives no point)
Numerous weather observers across Menard County reported 4 to 5 inches of snow.
Winter Weather, Morgan
- When
- January 6, 7:30 PM CST to January 7, 12:00 PM CST
- Where
- Morgan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.716, -90.201 (the zone’s center; the record gives no point)
Numerous weather observers across Morgan County reported 4 to 5 inches of snow.
Winter Storm, De Witt
- When
- January 6, 8:00 PM CST to January 7, 1:00 PM CST
- Where
- De Witt forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.175, -88.904 (the zone’s center; the record gives no point)
Numerous weather observers across DeWitt County measured around 6 inches of snow.
Winter Storm, Logan
- When
- January 6, 8:00 PM CST to January 7, 12:00 PM CST
- Where
- Logan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.125, -89.367 (the zone’s center; the record gives no point)
Numerous weather observers across Logan County measured around 6 inches of snow.
Winter Storm, McLean
- When
- January 6, 8:00 PM CST to January 7, 1:00 PM CST
- Where
- McLean forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.491, -88.847 (the zone’s center; the record gives no point)
Numerous weather observers across McLean County measured 6 to 7 inches of snow.
Winter Weather, Christian
- When
- January 6, 8:00 PM CST to January 7, 12:00 PM CST
- Where
- Christian forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.546, -89.277 (the zone’s center; the record gives no point)
Numerous weather observers across Christian County reported 3 to 4 inches of snow.
Winter Weather, Macon
- When
- January 6, 8:00 PM CST to January 7, 12:00 PM CST
- Where
- Macon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.860, -88.962 (the zone’s center; the record gives no point)
Numerous weather observers across Macon County reported 4 to 5 inches of snow.
Winter Weather, Sangamon
- When
- January 6, 8:00 PM CST to January 7, 12:00 PM CST
- Where
- Sangamon forecast zone
- Reported by
- Newspaper
- Coordinates
- 39.758, -89.659 (the zone’s center; the record gives no point)
Numerous weather observers across Sangamon County reported 4 to 5 inches of snow. As a result of snow-covered roadways, several traffic accidents and vehicle slide-offs were reported.
Winter Storm, Piatt
- When
- January 6, 9:00 PM CST to January 7, 2:00 PM CST
- Where
- Piatt forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.010, -88.591 (the zone’s center; the record gives no point)
Numerous weather observers across Piatt County measured around 6 inches of snow.
Winter Storm, Champaign
- When
- January 6, 10:00 PM CST to January 7, 2:00 PM CST
- Where
- Champaign forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
Numerous weather observers across Champaign County measured around 6 inches of snow. As a result of snow-covered roadways, several traffic accidents and vehicle slide-offs were reported.
Winter Weather, Coles
- When
- January 6, 10:00 PM CST to January 7, 2:00 PM CST
- Where
- Coles forecast zone
- Reported by
- Newspaper
- Coordinates
- 39.520, -88.222 (the zone’s center; the record gives no point)
Numerous weather observers across Coles County measured 3 to 4 inches of snow. As a result of snow-covered roadways, several traffic accidents and vehicle slide-offs were reported.
Winter Storm, Vermilion
- When
- January 6, 11:00 PM CST to January 7, 2:30 PM CST
- Where
- Vermilion forecast zone
- Injuries
- 0 direct, 2 indirect
- Reported by
- COOP Observer
- Coordinates
- 40.183, -87.733 (the zone’s center; the record gives no point)
Numerous weather observers across Vermilion County measured around 6 inches of snow. As a result of snow-covered roadways, several traffic accidents and vehicle slide-offs were reported. The most significant accident occurred on January 7th at 2:49 PM CST on I-74 near mile marker 209 just east of the Oakwood exit when a semi-trailer truck struck a car. Two people were injured.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Extreme Cold in Nebraska, January 6 to 8, 20102 deaths · 90 events
- Winter Weather in Missouri, January 6 to 7, 20101 death · 3 injured · 11 events
- Avalanche in Wyoming, January 6, 20101 death · 1 event
- Avalanche in Colorado, January 6, 20101 death · 1 event
- Winter Storm in Iowa, January 6 to 7, 2010$975,000 · 39 events
- Blizzard and Winter Storm in South Dakota, January 6 to 8, 201048 events
- Winter Weather in Illinois, January 6 to 7, 20103 injured · 14 events
- Extreme Cold in North Dakota, January 6 to 8, 201036 events
- Strong Wind in Texas, January 6, 2010$50,000 · 1 event
- Extreme Cold in South Dakota, January 6 to 8, 201026 events
- Winter Storm and Extreme Cold in Iowa, January 6 to 8, 201024 events
- Winter Storm in Missouri, January 6 to 7, 201024 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211056, 211055, 211061, 211063, 211073, 211074, 211058, 211059, 211064, 211066, 211067, 211070, 211071, 211054, 211057, 211060, 211068, 211069, 211072, 211062, 211052, 211075, 211065.